It probably wasn’t a great idea to be on and off the pill three times in a year (1 month on, 1 month off, 4 months on, 4 months off, 2 months on). I always thought that it would be better not to feed my body with hormones if I wasn’t gonna have sex (LDR), as someone just recently told me, it actually isn’t because you don’t really give yourself time to get used to the pill so your hormonal balance will have to readjust several times which is quite stressful for your body (however there are people who say that it may not be a bad idea to go off it once in a while if you’re on the pill for many years).
While I did feel a bit more emotional when I went on the pill for four months, I had no other side effects, until now that I’ve gone off it again. I have never been so emotional and winy before; it started slowly but surely after my last period. It feels like there’s a whole lot of tears in my lacrimal glands and almost anything (it has to be somewhat emotion-provoking, be it in a good, joking or negative way) can trigger them to burst out, and I can’t help it, I have no control over it. I’ve had tiny puffy eyes for the past days. I just hope this will be over soon!
Now, this brings me to a more general topic; I admit, I have little idea what it’s like to be a guy, but I think that it’s common knowledge that being in the body of a woman is probably a little bit tougher. That is mainly due to our monthly hormone cycle which brings along menstruation (women, save money by using a mooncup, they’re brilliant!) and for many women also backache, bloating, fatigue, constipation, diarrhea, sore breasts, food cravings (I’d sometimes feel like starving despite being full! It’s awful!), irritability, mood swings, and/or more (varies between women). Plus we’re the ones giving birth – men, you should all undergo this to comprehend what mothers have to go through! Furthermore, we’re the ones having to sort out birth control, unless you want to use condoms or the guy wants a vasectomy, which brings about a whole bunch of other issues.
Tere’s two pathways you can choose between:Hormonal or non-hormonal contraception.
Hormonal contraception (combined pill, progesterone-only pill, implant, IUS, patch, vaginal ring, injection) may cause some nasty side effects like skin problems, weight gain, headaches, irregular periods, spotting, mood changes, decreased sex drive and nausea.
Non-hormonal contraception on the other hand is either condom-like and fiddly (female condom, diaphragm, cap), ultimate (sterilisation), involves a lot of work (measuring, calculating) and gives you fewer days on which you could have sex (natural family planning) or likely to be quite painful (IUD – gives you heavier and longer periods with worse period pain).
And hell, it’s not easy to make a decision! Do you want to take hormones, possibly end up with some side effects, but be able to control your cycle and have lighter periods and less period pain? Or do you not want to mess with your natural hormonal balance? I am more in favour of the latter and will give the IUD (copper coil) a chance. I am a bit scared, the insertion is said to be quite painful, especially if you haven’t had a child yet, and the first two months are said to be the worst with lots of blood and pain, but then it will hopefully settle down. TBC!